FDA warns of potential risks associated with popular antibiotic - KTIV News 4 Sioux City IA: News, Weather and Sports

FDA warns of potential risks associated with popular antibiotic

Posted:

The Federal Drug Administration has issued a warning in regards to one of the most popular antibiotics in the country, according to NBC News.

Experts with the FDA say azithromycin -- more commonly known as the Z-Pack -- can cause a potentially fatal, irregular heartbeat in certain patients.

The drug can alter the electrical activity of the heart, leading to these irregular heartbeats.

Those at the highest risk for this issue are those who suffer from a slow heart rate, those who already use drugs to regulate an irregular heart rate and those with low levels of potassium or magnesium.

The number of deaths from this side effect is relatively low, but still two-and-a-half times the norm.

Approximately 50,000,000 prescriptions for azithromycin were written in 2001. It is most often used to treat sinus infections and bronchitis.

Powered by WorldNow
All content © Copyright 2000 - 2014 WorldNow and KTIV Television Inc. All Rights Reserved.
For more information on this site, please read our Privacy Policy, Terms of Service and Mobile Privacy Policy & Terms of Service.

Persons with disabilities who need assistance with issues relating to the content of this station's public inspection file should contact Administrative Assistant Kathy Clayton at (712) 239-4100 x209. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, at 888-835-5322 (TTY) or at fccinfo@fcc.gov.